Managing Constipation During Cancer Treatment
contributed by Emilly Mackler, Pharm.D., Symptom Management and Supportive Care Program
Constipation is one symptom that can often lead to nausea and is very common in our Cancer Center patients. Some causes of constipation are the medications used to treat cancer (such as vincristine and thalidomide), pain medications, some medications used to treat depression or to help with sleep, not drinking enough water or other fluids, inability to exercise, or tumor involvement.
If you are experiencing symptoms of constipation, it's important to let your health care provider know. Here are some possible treatments for constipation:
- Increasing fluid intake by drinking eight 8-ounce glasses of fluid daily
- Exercising regularly, when possible.
- Increasing the amount of dietary fiber (consult with our registered dietitians for additional information)
- Taking medications prescribed by your health provider.
The Cancer Center Symptom Management and Supportive Care Clinic works with patients along with their oncologists to help manage the side effects of cancer treatments. To make an appointment, call 877-907-0859.
Do you have a question for the pharmacist? Email us at ThriveMagazine@med.umich.edu